Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 19, 2020, 6:16 PM CDT for Reno County, Rice County, Kansas. It was in force for 49 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2020, 6:16 PM CDT (23:16 UTC)
- Expired
- Apr 19, 2020, 7:05 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Reno County, KS, Rice County, KS
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 6:30 PM CDT | HAIL 1 | 5 Sse Alden, KS | |
| Apr 19, 6:38 PM CDT | HAIL 1.5 | 4 S Sterling, KS | |
| Apr 19, 6:41 PM CDT | HAIL 1 | 4 Sse Sterling, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 65 J/kg
- Mixed-layer CIN
- -183 J/kg
- Mixed-layer LCL
- 1082 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
187
WUUS53 KICT 192316
SVRICT
KSC155-159-200015-
/O.NEW.KICT.SV.W.0009.200419T2316Z-200420T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
616 PM CDT Sun Apr 19 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Reno County in south central Kansas...
Southwestern Rice County in central Kansas...
* Until 715 PM CDT.
* At 615 PM CDT, a severe thunderstorm was located 7 miles south of
Alden, or 7 miles southwest of Sterling, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Sterling and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3809 9844 3822 9842 3829 9810 3797 9814
TIME...MOT...LOC 2315Z 275DEG 15KT 3814 9832
HAIL...1.00IN
WIND...60MPH
$$
JAKUB4 follow-up statements
617
WWUS53 KICT 192331
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
631 PM CDT Sun Apr 19 2020
KSC155-159-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-Rice KS-
631 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RENO AND SOUTH CENTRAL RICE COUNTIES...
At 630 PM CDT, a severe thunderstorm was located 3 miles
southwest of Sterling, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Sterling and Alden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3806 9836 3824 9833 3829 9810 3797 9814
TIME...MOT...LOC 2330Z 272DEG 16KT 3816 9824
HAIL...1.50IN
WIND...60MPH
$$
JAKUB660
WWUS53 KICT 192344
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
644 PM CDT Sun Apr 19 2020
KSC155-159-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-Rice KS-
644 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHWESTERN RENO AND SOUTH CENTRAL RICE COUNTIES...
At 644 PM CDT, a severe thunderstorm was located near Nickerson,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Sterling.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3805 9833 3819 9827 3829 9810 3797 9814
TIME...MOT...LOC 2344Z 295DEG 15KT 3812 9817
HAIL...1.00IN
WIND...60MPH
$$
JAKUB965
WWUS53 KICT 192355
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
655 PM CDT Sun Apr 19 2020
KSC159-200004-
/O.CAN.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Rice KS-
655 PM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL RICE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 2354Z 298DEG 9KT 3810 9812
$$
KSC155-200015-
/O.CON.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-
655 PM CDT Sun Apr 19 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTH CENTRAL RENO COUNTY...
At 654 PM CDT, a severe thunderstorm was located near Nickerson,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Reno County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 2354Z 298DEG 9KT 3810 9812
HAIL...1.00IN
WIND...60MPH
$$
JAKUB166
WWUS53 KICT 200005
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
705 PM CDT Sun Apr 19 2020
KSC155-200013-
/O.CAN.KICT.SV.W.0009.000000T0000Z-200420T0015Z/
Reno KS-
705 PM CDT Sun Apr 19 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RENO COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3817 9823 3817 9822 3816 9822 3816 9815
3817 9814 3817 9812 3797 9814 3802 9826
TIME...MOT...LOC 0003Z 275DEG 15KT 3810 9807
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 2:35 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Apr 19, 2:35 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT Sun Apr 19 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 232 PM CDT Sun Apr 19 2020 A shortwave trough over the Southern Plains this afternoon will continue drifting eastward away from the area through this evening and tonight. Meanwhile, a more subtle feature drifting across the high plains may allow a brief shower/storm to develop across portions of southwest/south central KS during peak heating as we remain weakly capped. Any activity that develops will be short-lived and quickly dissipate early this evening with most locations remaining dry. Maintained low pops weighted over portions of central and southeast KS late tonight and into the morning hours on Monday as a cluster of elevated showers/storms remains possible although better probabilities may remain north and east of our forecast area. A subtle surface trough will move over the area on Monday and kept some low pops over mainly southeast KS through early afternoon. Seasonable temperatures are anticipated across the area with rising H85 temperatures progged over the region with most areas seeing highs in the 70-74 degree range. Tue-Wed...A shortwave trough over the Southwest on Tue is progged to drift eastward into the Southern Rockies Tue night before emerging over the Southern Plains on Wednesday. The better low level moisture/instability will remain west of our forecast area on Tue and trended pops down. Better chances for convection will arrive late Tue night and especially on Wed as the H5 trough tracks along the KS/OK state line. Precipitation will end from west to east on Wed night. Seasonable temperatures are anticipated through the period with highs on either side of 70 and lows around 50. .LONG TERM...(Thursday through Sunday) Issued at 232 PM CDT Sun Apr 19 2020 Periodic chances for precipitation will remain in the forecast as we remain within a northwest mid/upper flow regime through the period. The best chance may be Thu night into early Fri but confidence in phase/amplitude of the subtle shortwave troughs remains fairly low at this time. Seasonably mid temperatures are also anticipated with highs in the 60s and 70s through the period. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1231 PM CDT Sun Apr 19 2020 Could see a few isolated thunderstorms late this afternoon and evening across mainly south-central Kansas west of I-135, within a weak low-level confluence zone amidst weak instability and uncapped airmass. Thinking this threat should remain mostly south of Great Bend, and west of Hutchinson and Wichita. Otherwise, a 2nd area of showers and thunderstorms is expected later tonight through Monday morning, tracking from north-central Kansas southeastward into eastern Kansas. This activity could flirt with Salina and eventually Chanute, but due to low predictability, left out of TAFs. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 46 74 47 72 / 10 10 0 0 Hutchinson 45 71 44 72 / 10 10 0 0 Newton 44 70 44 71 / 10 10 0 0 ElDorado 43 72 45 72 / 10 10 0 0 Winfield-KWLD 45 74 47 73 / 10 10 0 10 Russell 40 70 41 74 / 20 10 0 10 Great Bend 42 71 42 73 / 10 10 0 10 Salina 43 70 42 73 / 30 10 0 0 McPherson 43 70 43 71 / 10 10 0 0 Coffeyville 42 73 45 71 / 10 20 0 0 Chanute 41 70 45 70 / 10 30 0 0 Iola 42 69 44 70 / 10 30 0 0 Parsons-KPPF 43 72 45 71 / 10 20 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...ADK
Hazardous weather outlook, Apr 19, 3:20 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 320 PM CDT Sun Apr 19 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-202030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 320 PM CDT Sun Apr 19 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms remain possible late this afternoon and early this evening across portion of south central Kansas west of I-135. The stronger storms may produce pea size hail and 45 mph winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorms chances will increase late Tuesday night and especially on Wednesday and Wednesday night. Widespread severe storms are not expected with this storm system. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 19, 5:54 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Wichita KS 554 PM CDT Sun Apr 19 2020 KSZ050-067-192345- Reno KS-Rice KS- 554 PM CDT Sun Apr 19 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Reno County in south central Kansas... Southwestern Rice County in central Kansas... * Until 645 PM CDT. * At 551 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 11 miles east of Hudson...moving southeast at 15 mph. Hail up to the size of dimes and winds up to 40 mph will be possible with this storm. * Locations impacted include... Sylvia and Plevna. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3823 9847 3818 9818 3788 9829 3793 9847 TIME...MOT...LOC 2253Z 294DEG 12KT 3812 9846 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 5:54 PM CDT | Special Weather Statement | ICT | Reno | 51 min |
| Apr 19, 6:53 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.